Advice for healthcare professionals:
be aware of the risk of CNS depression, including severe respiratory depression, with gabapentin
consider whether dose adjustments might be necessary in patients at higher risk of respiratory depression, including elderly people, patients with compromised respiratory function, respiratory or neurological disease, or renal impairment, and patients taking other CNS depressants
report any suspected adverse reactions on a Yellow Card
Risk of respiratory depression
A European review of gabapentin was triggered by reports of patients developing respiratory depression without concomitant use of opioids. This reaction has already been recognised with concomitant use of gabapentin with opioids (see below).
Having considered the available evidence from worldwide spontaneous reports and in the literature, the review recommended that the product information for gabapentin should be amended to include warnings for severe respiratory depression (frequency rare; may affect up to 1 in 1,000 patients post-marketing).
Recommendations to minimise risk
Dose adjustments might be necessary in patients at increased risk of experiencing this severe adverse reaction, including those:
with compromised respiratory function or respiratory disease
with neurological disease
with renal impairment
using concomitant CNS depressants
The patient leaflet that accompanies gabapentin is being updated to include warnings about breathing problems, which if severe may need emergency and intensive care. The leaflet advises patients to seek medical help if they experience any trouble breathing or are taking shallow breaths.
Reminder of risk with concomitant use of opioids
Be aware that when prescribing gabapentin in patients who require concomitant treatment with opioid medicines, patients should be carefully observed for signs of CNS depression, such as somnolence, sedation, and respiratory depression, and the dose of either gabapentin or the opioid should be reduced appropriately.
UK Yellow Card Reports
In the UK, there have been 50 Yellow Card reports of respiratory depression or dyspnoea associated with gabapentin between 19 February 1996 and 1 September 2017. Of these cases, 17 report opioids as co-suspect or concomitant medications.
Gabapentin (brand leader Neurontin) is an anti-epileptic drug indicated for:
Reporting of suspected adverse reactions
Healthcare professionals are asked to report any suspected adverse reactions with gabapentin via the Yellow Card Scheme.
New product information wording for Gabapentin – Extracts from PRAC recommendations on signals. June 2017.
Article citation: Drug Safety Update volume 11, issue 3; October 2017: 2.
Post-publication note: April 2021
Pregabalin, another gabapentinoid, has also been associated with infrequent reports of severe respiratory depression, including some cases without the presence of concomitant opioid medicines. For patients in at-risk groups, adjustments in dose or dosing regimen may be necessary. See Drug Safety Update February 2021 for more information.